Kentucky, 2023

Tornadoes and Hail in Kentucky, July 1, 2023

July 1, 2023 · NWS PAH · 12 events in 9 counties and zones

A couple of lines of thunderstorms moved northeast across far western Kentucky during the late afternoon and evening hours. The first line consisted of semi-discrete cells, one of which was associated with a weak tornado that tracked across the Kentucky Lake area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of lines of thunderstorms moved northeast across far western Kentucky during the late afternoon and evening hours. The first line consisted of semi-discrete cells, one of which was associated with a weak tornado that tracked across the Kentucky Lake area. The second line was associated with a few isolated marginally severe wind gusts to 60 mph. The storms developed in response to a rather amplified 500 mb shortwave trough that progressed east into Iowa and Missouri by nightfall. With daytime heating, the atmosphere became very unstable in the afternoon. Mixed-layer capes were around 3000 j/kg late in the day. A belt of 35 to 45 knot mid-level west-southwesterly winds resulted in sufficient deep-layer wind shear for organized storm structures. An embedded tornado occurred in the vicinity of a residual outflow boundary arcing west from storms over central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 9:09 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 1, 9:09 AM CST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1009 AM CDT Sat Jul 1 2023

.UPDATE...
Issued at 1008 AM CDT Sat Jul 1 2023

Just issued a flood watch for parts of SWIN and far northwest KY.
CREST soil moistures and RFC flash flood guidance seem to be doing
a pretty good job capturing the conditions in that region after
multiple rounds of thunderstorms over the last few days. With more
widespread and organized storms possible tonight a watch seems
prudent.

UPDATE Issued at 926 AM CDT Sat Jul 1 2023

Skies have cleared off enough, coupled with model and observed
soundings handling of the low level thermodynamics to hoist a heat
advisory for parts of the area and sent that about 20 minutes ago.
Thunderstorms are forming over west Tenn in an area of very modest
upper diffluence. That area will spread into parts of our Kentucky
counties through the late morning and given the instability some
sustained thunder is possible.

Otherwise observed water vapor and model trends with the upper
trough point towards increasing large scale ascent late this
afternoon and evening that will likely result in more widespread
convection. Shear and instability still look good for the
potential for a more organized bow/QLCS with a wind threat.
Thinking this will peak in the late afternoon into this evening.

&&

.SHORT TERM...(Today through Monday night)
Issued at 318 AM CDT Sat Jul 1 2023

A couple residual storms have continued to move through the area
overnight but activity is finally diminishing for our area.
Expecting it to be mostly quiet through the morning hours, although
the HRRR does suggest a few more storms could move through southern
IN towards early afternoon. Heat will be a concern again today but
with the potential for convection, confidence in hitting advisory
criteria for any length of time is lower. So have held off on
issuing an Advisory for now, though some spots may at least briefly
see heat indices around 105 degrees.

Later in the afternoon/evening CAMs suggest an MCS may materialize
over SEMO and southern IL. Aloft a shortwave trof is coming off the
Plains and will provide better forcing along with residual outflow
boundaries across the region from the overnight convection. There
appears to be around 2,000-3,000 J/kg of MUCAPE and about 30-35 kts
of bulk shear during the afternoon and evening hours. SPC has us
outlooked in an Enhanced risk for most of the area thanks to this
potential. The main threats would be large hail and damaging winds.

Sunday as the upper level shortwave trof passes through the region
we'll continue to see storm chances, albeit slightly weaker chances
as the air behind the trof is more stable. Storm chances will once
again be mainly in the afternoon with more stabilization occurring
after dark. Main severe threats would once again be large hail and
damaging winds. Sunday will be hot again but heat will be less of
a concern due to drier dew points with the passage of the trof.

Monday will be drier in general behind the trof with the chance for
a few residual pop up storms possible. Highs will again be in the
upper 80s and lower to mid 90s, but dew points will be better in the
60s to near 70.

.LONG TERM...(Tuesday through Friday)
Issued at 318 AM CDT Sat Jul 1 2023

By Tuesday we enter weak zonal flow aloft with a few impulses of
energy that move through. This energy is enough to pop off mainly
diurnally driven storm chances Tuesday and Wednesday afternoons.

Thursday/Friday a bigger trof aloft deepens as it moves through the
Great Lakes region. This could make for slightly more active weather
here with higher storm chances mainly Thursday afternoon and
potentially Friday afternoon. Late Thursday a cold front moves
through and brings temps back down into the 80s for Friday and
Saturday. Aloft we will resume weak flow on Saturday with mainly
weak, diurnally driven afternoon PoPs.

&&

.AVIATION...
Issued at 618 AM CDT Sat Jul 1 2023

VFR conditions expected through the end of the period. Radar
continues to show storms around the area but none affecting the
terminals currently. High clouds blanket most of the area thanks
to the storms on radar. This will continue to be the trend today
with storms likely to impact terminals later this afternoon and
evening. Amendments may be needed.

Winds are rather light across the area currently but will pick up
out of the south and southwest through the day today and could be
gusty at times, especially within any thunderstorms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084-088-092>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     109>112-114.

IN...Flood Watch from Sunday afternoon through late Sunday night for
     INZ081-082-086>088.

KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006.

     Flood Watch from Sunday afternoon through late Sunday night for
     KYZ018-019.

&&

UPDATE...JGG
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 1, 3:16 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
416 AM CDT Sat Jul 1 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
416 AM CDT Sat Jul 1 2023 /516 AM EDT Sat Jul 1 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorm chances will increase today. There is the potential
for scattered to numerous damaging wind events during the
afternoon and evening. Isolated large hail and isolated flash
flooding is also possible.

Heat indices today could exceed 100 degrees before storms arrive.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms is likely on Sunday, especially in
the afternoon. Isolated severe storms with damaging winds and
large hail are possible.

There is a daily chance of thunderstorms Monday through Friday.
The activity is expected to be isolated Monday through Wednesday
before becoming more numerous Thursday and isolated again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 1, 6:29 AM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
729 AM CDT Sat Jul 1 2023

ILZ077-078-INZ081-082-011315-
Edwards IL-Wabash IL-Gibson IN-Pike IN-
729 AM CDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of Wabash, Edwards,
Gibson and northwestern Pike Counties through 815 AM CDT/915 AM
EDT/...

At 729 AM CDT/829 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Sumner to Albion.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mount Carmel around 750 AM CDT.
  Owensville around 755 AM CDT.
  Princeton and Patoka around 800 AM CDT.
  Fort Branch around 805 AM CDT.
  Petersburg around 905 AM EDT.

Other locations impacted by these storms include Francisco,
Allendale, Browns, Hazleton, Keensburg, Bellmont and Bone Gap.

This includes Interstate 69 in Indiana between Mile Markers 33 and
36, between Mile Markers 40 and 42, between Mile Markers 45 and 46,
and between Mile Markers 49 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 8765 3851 8765 3846 8776 3842 8774
      3843 8766 3846 8766 3845 8760 3850 8759
      3852 8754 3849 8750 3853 8746 3854 8738
      3851 8737 3854 8735 3851 8729 3855 8719
      3820 8751 3830 8815 3837 8815 3857 8797
TIME...MOT...LOC 1229Z 278DEG 42KT 3866 8779 3836 8806

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DWS
Local storm report, Jul 1, 7:18 AM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
818 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     Tstm Wnd Dmg     Princeton               38.36N 87.57W
07/01/2023                   Gibson             IN   Public

            Large tree limbs down. Report from mPING.

&&

DWS
Special weather statement, Jul 1, 7:46 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
846 AM CDT Sat Jul 1 2023

INZ088-011415-
Spencer IN-
846 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Spencer
County through 915 AM CDT...

At 846 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dale, or 18 miles northeast of Boonville, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Santa Claus around 850 AM CDT.

This includes Interstate 64 in Indiana between Mile Markers 55 and
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 8708 3812 8707 3812 8702 3820 8702
      3820 8679 3818 8679 3818 8680 3814 8680
      3812 8679 3812 8681 3811 8679 3810 8679
      3811 8677 3809 8677
TIME...MOT...LOC 1346Z 273DEG 41KT 3820 8698

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ATL
Local storm report, Jul 1, 9:37 AM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1037 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Tstm Wnd Dmg     3 SE Gentryville        38.08N 86.99W
07/01/2023                   Spencer            IN   Emergency Mngr

            Trees and powerlines down.

&&

JGG
Special weather statement, Jul 1, 10:26 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
1126 AM CDT Sat Jul 1 2023

KYZ001-002-006-011700-
Graves KY-Fulton KY-Hickman KY-
1126 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of eastern Fulton,
southeastern Hickman and southwestern Graves Counties through NOON
CDT...

At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Fulton,
southeastern Hickman and southwestern Graves Counties, including the
following locations... Dukedom.

This includes Interstate 69 in Kentucky between Mile Markers 2 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 8889 3659 8869 3656 8861 3650 8860
      3650 8890
TIME...MOT...LOC 1625Z 238DEG 18KT 3649 8881

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ATL

The radar

The Paducah radar (KPAH), 60 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
July 1, 10:53 AM CST
Where
Calloway County, Lynn Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.600, -88.430

A tool shed was damaged. Multiple trees were blown down. There was minor damage to porch decking on a home. A trained spotter estimated winds gusted to 60 mph outside the core of a probable microburst.

Thunderstorm Wind, Fulton

When
July 1, 5:12 PM CST
Where
Fulton County, Hickman
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.570, -89.180

Trees and power lines were down near Hickman.

Hail, Fulton

When
July 1, 5:13 PM CST
Where
Fulton County, Hickman
Measured
1.25 in hail
Reported by
Public
Coordinates
36.570, -89.180

Thunderstorm Wind, Hickman

When
July 1, 5:18 PM CST
Where
Hickman County, 2 mi N of Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.699, -88.980

A tree was down along U.S. Highway 51.

Thunderstorm Wind, Fulton

When
July 1, 5:22 PM CST
Where
Fulton County, Cayce
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.550, -89.030

A large tree was down.

Tornado, Graves

When
July 1, 5:30 PM CST to 5:44 PM CST
Where
Graves County, 1.53 mi WNW of Hickory to 2.59 mi E of Kaler
Rating
EF1
Path length
10.12 mi
Path width
100 yd
Continued into
Marshall, Ky (PAH)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.825, -88.657

The damage path began on the west side of U.S. Highway 45 near the community of Hickory. In this area, a pole was bent and there was major loss of roofing from a small barn. This is where the tornado was rated at its peak intensity of EF-1, with 90 mph winds. Along the rest of the path through Graves County, the only damage consisted of spotty broken branches and a few downed trees. The tornado exited into Marshall County northeast of the community of Clear Springs.

Tornado, Marshall

When
July 1, 5:44 PM CST to 5:59 PM CST
Where
Marshall County, 0.8 mi WNW of Oak Level to 5.08 mi ENE of Tatumsville
Rating
EF0
Path length
15.98 mi
Path width
100 yd
Continued into
Lyon, Ky (PAH)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.873, -88.484

The weak tornado crossed into Marshall County from Graves County near the small community of Oak Level. There were numerous trees and power lines down east of Highway 641 to the Kentucky Lake shore. Damage in western Marshall County consisted of spotty broken tree branches and a few downed trees. Peak winds were estimated near 80 mph in Marshall County. The tornado exited into Lyon County after it moved over Kentucky Lake east of the Moors Camp area.

Tornado, Lyon

When
July 1, 5:59 PM CST to 6:01 PM CST
Where
Lyon County, 4.43 mi S of Eureka to 4.08 mi SSE of Eureka
Rating
EF0
Path length
1.32 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.956, -88.214

The weak tornado crossed Kentucky Lake from Marshall County and entered Lyon County in the Land-Between-The-Lakes National Recreation Area. The apparent damage path ended at the Twin Lakes campground, which is along the Kentucky Lake shore about two miles south of the canal between Lake Barkley and Kentucky Lake. Numerous campers were destroyed, and trees were downed. Peak winds in Lyon County were estimated near 80 mph. Witnesses in the area reported seeing funnel clouds.

Thunderstorm Wind, Lyon

When
July 1, 6:20 PM CST
Where
Lyon County, 6 mi ESE of Eddyville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.017, -87.969

Trees were down.

Thunderstorm Wind, Carlisle

When
July 1, 8:29 PM CST
Where
Carlisle County, 1 mi ESE of Cunningham
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.914, -88.863

Trees were down.

Thunderstorm Wind, McCracken

When
July 1, 8:30 PM CST to 8:40 PM CST
Where
McCracken County, (Pah)barkley Arpt Pa to 2 mi ENE of Paducah
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.070, -88.770

A wind gust to 60 mph was estimated at Barkley Regional Airport by a meteorologist. A few trees were down around the county.

Thunderstorm Wind, Muhlenberg

When
July 1, 10:10 PM CST
Where
Muhlenberg County, Bremen
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.370, -87.220

Extensive tree damage was reported along Shavers Drive near Bremen. Some tree limbs were driven into the roofs of outbuildings. Tree damage also occurred nearby along Highway 181 and on Park Street in Bremen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyThe tornado archive for Kentucky, 2023Warnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100138, 1100144, 1100139, 1100140, 1115239, 1100227, 1100229, 1100230, 1100143, 1100148, 1100146, 1100149.